South Dakota, 2007

Flooding in South Dakota, May 5 to 8, 2007

May 5 to 8, 2007 · NWS ABR · 8 events in 8 counties and zones

A large upper low pressure area in the southwest United States spun off a strong upper level disturbance into the northern plains. This disturbance lifting over the area along with a north to south frontal boundary, powerful low level winds, and abundant gulf moisture resulted in training thunderstorms across northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large upper low pressure area in the southwest United States spun off a strong upper level disturbance into the northern plains. This disturbance lifting over the area along with a north to south frontal boundary, powerful low level winds, and abundant gulf moisture resulted in training thunderstorms across northeast South Dakota. The training thunderstorms produced anywhere from 3 to 10 inches of rainfall resulting in widespread flooding across Brown, Buffalo, Hand, Spink, Clark, Day, Marshall, and Roberts counties. Brown, Buffalo, Clark, Day, Marshall, and Spink counties were declared disaster areas by President Bush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 4:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 5, 4:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT SAT MAY 5 2007

.UPDATE...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS THE AREA
THROUGH THE NIGHT WITH SEVERE WEATHER POSSIBLE. UPDATED FOR
TORNADO WATCH THROUGH 11 PM CDT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORT TERM IS VERY INTERESTING TODAY. MODELS HAVE SOME DIFFERENCES.
LEANED TOWARD THE NAM BUT NOT COMPLETELY. LARGE H5 UPPER LEVEL LOW
PRESSURE SYSTEM IS MOVING OUT OF THE FOUR CORNERS REGION OF THE
SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW IS FORMING
INTO A LEE SIDE TROUGH AND IS ALSO MOVING TOWARD THIS AREA.
MOISTURE FETCH IS IMPRESSIVE WITH THIS SYSTEM AS STRONG SOUTHEAST
WINDS AT THE SURFACE AND ALOFT ARE PUMPING MOISTURE INTO THE
REGION. DEW POINTS IN THIS AREA ARE IN THE LOW 60S F. SOUTH OF HERE
DEW POINTS ARE NOTED IN THE UPPER 60S. CURRENT WSR-88D SHOWING
LARGE AREAS OF CONVECTION MOVING NORTH OUT OF NEBRASKA WHERE THERE
ARE TORNADO WARNINGS IN EFFECT AT THIS TIME. TEMPERATURES HAVE
BEEN INHIBITED TODAY BY LOWER CLOUDS AND RAIN. CURRENT VALUES OF
CAPE ARE ON THE ORDER OF 200-300 J/KG. EXPECT THESE VALUES TO
INCREASE THIS EVENING. BUFKIT GFS MODEL SOUNDINGS BASED ON THE 12Z
MODEL RUN INDICATE AN UNSTABLE MID LEVEL THIS EVENING. THOUGH THE
MODEL CAPE VALUES LOOK TOO HIGH EXPECT ELEVATED CONVECTION TO GET
GOING HERE SOON. RUC MODEL IS SHOWING H85 LOW LEVEL JET SPEEDS OF
OVER 65 KTS FORMING IN THE NEXT FEW HOURS AND MOVING THROUGH
EASTERN SOUTH DAKOTA. HAVE HAD REPORTS OF OVER 4 INCHES OF RAIN
LAST NIGHT IN PARTS OF EASTERN SOUTH DAKOTA. HAVE ISSUED A FLASH
FLOOD WATCH FOR THE ALL COUNTIES EAST OF THE MISSOURI RIVER. A
QUICK CHECK OF CORFIDI VECTORS INDICATE NET STORM MOTION TONIGHT
AROUND MIDNIGHT OF 170/04 KTS. FLOODING WILL BE AN ISSUE TO BE
CLOSELY WATCHED. TOMORROW ALSO LOOKS LIKE AN ACTIVE DAY WITH THE
UPPER LEVEL LOW STILL IN THE AREA AND THE MOISTURE CONVEYOR STILL
IN PLACE.

.LONG TERM...MONDAY THROUGH SATURDAY
FAIRLY DECENT AGREEMENT EXISTS BETWEEN THE GFS...ECMWF...AND
CANADIAN MODELS THAT 500MB TROUGHING WILL CONTINUE OVER THE CWA
AND GREAT PLAINS THROUGHOUT THE EXTENDED PERIOD... WITH THE
SURFACE TROUGH TO THE EAST BY MONDAY MORNING. SHOWERS COULD REMAIN
OVER THE EASTERN CWA MONDAY AFTER THE FRONT MOVES TO THE
EAST... THUS SLIGHT POPS WERE LEFT IN FOR MONDAY OVER THE EAST.
SOME DRY WEATHER THEN AS A HIGH PRESSURE SYSTEM QUICKLY SKIRTS
ACROSS THE AREA MONDAY AFTERNOON AND EVENING BEFORE SURFACE RETURN
FLOW SETS UP FROM THE SOUTHWEST TUESDAY.

MODELS THEN START DIVERGING... AS THE GFS IS SOMEWHAT QUICKER THAN
THE ECMWF/CANADIAN WITH A SOMEWHAT WEAK COLD FRONT MOVING
SOUTHEAST ACROSS THE AREA DURING THE MIDDLE OF THE WEEK. THIS
BOUNDARY EXTENDS SOUTHWESTWARD FROM A LOW MOVING ACROSS SOUTHERN
CANADA... TO A SECOND LOW CENTERED IN THE ROCKIES WEDNESDAY
EVENING. THE 12Z GFS BEGINS MOVING THE BOUNDARY THROUGH THE CWA
WEDNESDAY MORNING... WHILE THE 06 GFS...ECMWF AND CANADIAN WAIT UNTIL
WEDNESDAY EVENING TO BRING IT TO THE NORTHWEST CWA... AND THE GFS
ENSEMBLE MEAN IS SOMEWHAT IN THE MIDDLE. TIMING WITH THIS FEATURE
COULD PROVE TO BE IMPORTANT FOR POPS DUE TO DAYTIME HEATING... AS
SURFACE MOISTURE COULD BE LIMITED... THOUGH THE GFS BRINGS 60F DEW
POINTS AS FAR NORTH AS ABR JUST AHEAD OF THE FRONT. ALSO AHEAD OF
THIS FRONT WEDNESDAY AFTERNOON... 850MB TEMPERATURES INCREASE TO
15 TO 19C ACROSS THE CWA... AND WEDNESDAY MAX TEMPS WERE RAISED
ACCORDINGLY...TO THE MID AND UPPER 70S CWA WIDE. DESPITE THE
POTENTIAL LACK OF MOISTURE... THUNDERSTORMS MAY BE POSSIBLE GIVEN
ENOUGH LIFT WITH THE FRONT AND DAYTIME HEATING... SO KEPT POPS IN
FOR THE ENTIRE CWA WEDNESDAY. IN FACT... CURRENT 1000-850MB LAPSE
RATES WITH THE GFS ARE NEAR 9 C/KM... LIFTED INDICES FALL AS LOW
AS -10... AND MOST UNSTABLE CAPES PEAK AROUND 2600 J/KG AT 00Z
THURSDAY AS THE FRONT SITS RIGHT ON OUR DOORSTEP. WILL CONTINUE TO
MONITOR THIS BOUNDARY AS WELL AS ITS TIMING.

AFTER WEDNESDAY... VERY LARGE VARIATIONS EXIST BETWEEN MODEL
SOLUTIONS AND VERY LARGE RUN TO RUN INCONSISTENCIES EXIST AS WELL.
THE GFS HAS BEEN DEVELOPING SHORTWAVES TRAVELING THROUGH THE UPPER
LEVEL FLOW THROUGHOUT THE END OF THE WEEK... RESULTING IN QUICK
MOVING SURFACE LOWS AND MCS LIKE FEATURES. HOWEVER... TIMING ON
THESE FEATURES VARIES DRASTICALLY BETWEEN RUNS. ALSO... IN
CONTRAST TO THE GFS WITH MORE ZONAL FLOW AND A SLIGHT TROUGH
OVER THE WESTERN UNITED STATES TOWARD THE END OF THE WEEK... THE
ECMWF DEVELOPS A RIDGE OVER THE WEST. THE ECMWF SOLUTION IS
CURRENTLY MORE FAVORED BY HPC DUE TO MORE AGREEMENT FROM OTHER
MODELS... BUT SLIGHT CHANCES OF THUNDERSTORMS WERE KEPT IN THE
FORECAST ACROSS MOST OF THE CWA THE REMAINDER OF THE WEEK WITH THE
POTENTIAL OF CONTINUED UNSETTLED WEATHER.

&&
.AVIATION...
AN UPPER LEVEL DISTURBANCE IS MOVING TOWARD THE AREA AND IS
RESPONSIBLE FOR THE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THROUGH TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS
MOVING OVER ALMOST ANY POINT IN THIS FORECAST AREA. CONDITIONS
ASSOCIATED WITH THESE STORMS WILL DROP TO IFR AT TIMES. SURFACE
WINDS WILL ALSO BE ERRATIC AS CONVECTION MOVES OVER AIRPORT
LOCATIONS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BROWN-BUFFALO-
     CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
     HAMLIN-HAND-HUGHES-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-
     SPINK-SULLY-WALWORTH.

MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...KEEFE
LONG TERM...ECKSTEIN
AVIATION...KEEFE
Hazardous weather outlook, May 5, 5:17 AM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
617 AM CDT SAT MAY 5 2007

SDZ004>007-009>011-016>020-022-034>037-048-051-061130-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-
BUFFALO-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7AM CDT ON MONDAY AS HEAVY
RAINFALL IS POSSIBLE WITH EACH RAIN EVENT BETWEEN TODAY AND SUNDAY
NIGHT.

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL...ARE
POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
MAY BE NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE THE
REMAINDER OF THE AREA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT
TONIGHT.

SDZ003-015-033-045-061130-
CORSON-DEWEY-STANLEY-JONES-
617 AM CDT SAT MAY 5 2007 /517 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS SOUTH CENTRAL SOUTH DAKOTA MAY BE
NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE NORTH CENTRAL
SOUTH DAKOTA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT TONIGHT.

MNZ039-046-061130-
TRAVERSE-BIG STONE-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ008-021-023-061130-
ROBERTS-GRANT-DEUEL-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL THE MAIN
THREATS. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL
POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL BE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM CDT TONIGHT.

DORN

In the hours before

Local storm report, May 5, 5:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
634 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      MILLER                  44.52N 98.99W
05/05/2007                   HAND               SD   EMERGENCY MNGR

            STREET FLOODING IN MILLER

&&

DMOHR
Local storm report, May 5, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
723 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             5 N DANFORTH            44.33N 98.89W
05/05/2007  E0.75 INCH       HAND               SD   EMERGENCY MNGR

&&

DMOHR
Local storm report, May 5, 6:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      4 S GARDEN CITY         44.90N 97.58W
05/05/2007                   CLARK              SD   TRAINED SPOTTER

            WATER FLOWING OVER COUNTY ROADS

0726 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
05/05/2007                   BROWN              SD   NWS EMPLOYEE

            FLOODED STREETS AND ROADS IN ABERDEEN.

&&

DMOHR
Local storm report, May 5, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      9 SSW WEBSTER           45.22N 97.59W
05/05/2007                   DAY                SD   LAW ENFORCEMENT

            WATER OVER 431ST AVE AT 151ST STREET CROSSING.

0735 PM     FLASH FLOOD      9 NW WEBSTER            45.43N 97.65W
05/05/2007                   DAY                SD   AMATEUR RADIO

            LYNN TOWNSHIP SECTION 34...WATER OVER ROAD ONE FOOT DEEP.
            2.25 INCHES OF RAIN SINCE 400PM.

0735 PM     FLASH FLOOD      MILLER                  44.52N 98.99W
05/05/2007                   HAND               SD   EMERGENCY MNGR

            2.8 TO 3.2 INCHES OF RAIN CAUSING FLOODING IN MILLER

&&

JJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Roberts

When
May 5, 7:00 PM CST to May 6, 8:15 PM CST
Where
Roberts County, Summit to Claire City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.300, -97.030

Heavy rains of 2 to 5 inches flooded several county roads mainly in western Roberts county into the evening of May 6th.

Flood, Brown

When
May 6, 9:15 AM CST to May 8, 4:00 PM CST
Where
Brown County, Warner to Hecla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.320, -98.500

Widespread flooding continued across much of Brown county through May 8th. Most of the cities affected included Aberdeen, Warner, Columbia, Hecla, Groton, Barnard, Bath, and Stratford. Several hundred homes, some businesses and countless roads were affected by the flooding. Aberdeen received the most extensive damage, especially the north side of Aberdeen. Seventy-five percent of the homes in Aberdeen received some water in their basements. Basement water levels ranged from a few inches to up to the first floor of homes. Several homes had basement walls that collapsed. The overwhelming load on the drainage system caused sewage to back up into many homes. The National Guard brought large generators and pumps to Aberdeen to alleviate pressure on the storm system. A school in north Aberdeen was closed for several days because in was surrounded by water. Also, many vehicles stalled on the roads and power outages occurred, mainly in northern Aberdeen, as transformers went under water. Many cars were also damaged by the flooding. Over thirty families in Aberdeen were displaced from their homes with many living in emergency shelters.

Over one-hundred homes in Aberdeen were condemned with nearly fifty considered as unlivable. Thousands of acres of crops were flooded and damaged with many seeds and large quantities of fertilizer washed away.

An emergency operations center was operated in Aberdeen for several days to coordinate all emergency activities. Hundreds of volunteers helped with the cleanup. Over 2500 tons of flooding debris was taken to the landfill in Aberdeen. The Governor was in Aberdeen and declared a state of emergency for Brown county.

Groton, Stratford, Bath, Claremont, and Columbia also had flooded homes and basements. Thirty percent of Columbia's homes had some water in them with two collapsed basement walls. Eighty percent of Groton's homes had water in their basement with half having sewer backups. Sixty homes in Groton had major damage. Many sewer backups also occurred in Claremont.

Senator John Thune and representative Stephanie Herseth came to Brown County to survey the damage. Brown County was declared a disaster area by President Bush with disaster recovery and community assistance centers opened. Eight damage assessment teams from local, state, and FEMA came to Brown and other counties.|

Flood, Spink

When
May 6, 9:15 AM CST to May 8, 4:00 PM CST
Where
Spink County, Tulare to Conde
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.730, -98.500

Widespread flooding from very heavy rains continued across much of Spink county through May 8th. Most of the cities in Spink county received some flooding including Tulare, Ashton, Redfield, Mellette, Conde, Northville, and Frankfort. Over one-hundred fifty homes, some businesses, and countless roads were flooded. Flooding damage ranged from minor to major damage for homes and roads throughout Spink County. Several bridges were also washed out. A large sinkhole formed in Frankfort from a collapsed sewer line. Basement water levels ranged from a few inches up to the first floor of some homes. Sewers backed up into homes, some vehicles stalled, and some power outages also occurred. Thousands of acres of crops were flooded and damaged with many seeds and large quantities of fertilizer washed away.

An emergency operations center was operated in Aberdeen for several days to coordinate all emergency activities. Hundreds of volunteers helped with the cleanup. The Governor was in Aberdeen and declared a state of emergency for Spink county.

Spink county was declared a disaster area by President Bush with disaster recovery and community assistance centers opened. Eight damage assessment teams from local, state, and FEMA came to Spink and other counties.|

Flood, Buffalo

When
May 6, 9:15 AM CST to 9:00 PM CST
Where
Buffalo County, Ft Thompson to Gann Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.050, -99.430

Widespread flooding from very heavy rains continued across much of Buffalo county throughout May 6th. Many roads and some homes were flooded with damage resulting. Buffalo county was a declared a disaster area by President Bush.

Flood, Hand

When
May 6, 9:15 AM CST to 9:00 PM CST
Where
Hand County, Danforth to 24 mi NNE of Miller
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.250, -98.880

Widespread flooding from very heavy rains continued across southern and eastern Hand county throughout May 6th. Many roads along with some homes were damaged by the flooding. Many acres of cropland were also damaged with seeds and fertilizer washed away.

Flood, Clark

When
May 6, 9:15 AM CST to May 7, 2:00 PM CST
Where
Clark County, Willow Lake to Crocker
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
44.620, -97.620

Widespread flooding from very heavy rains continued across much of Clark county into May 7th. Many roads were flooded and damaged with a bridge washed out south of Carpenter. Many homes received water in their basements which resulted in damage for some. Also, thousands of acres of cropland were flooded with many seeds and large quantities of fertilizer washed away.|

Flood, Day

When
May 6, 9:15 AM CST to May 7, 2:00 PM CST
Where
Day County, Andover to Waubay
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.400, -97.920

Widespread flooding from very heavy rains continued across much of Day county into May 7th. Many roads were damaged and several were washed out. Many homes received water in their basements with some damage occurring. Also, thousands of acres of cropland were inundated with seeds and fertilizer washed away.|

Flood, Marshall

When
May 6, 9:15 AM CST to May 7, 2:00 PM CST
Where
Marshall County, Langford to Britton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.600, -97.830

Widespread flooding from very heavy rains continued across much of Marshall county into May 7th. Many roads were flooded with some receiving damage. Also, many homes received water in their basements with some damage. Thousands of acres of cropland were inundated with some seeds and large amounts of fertilizer washed away.|

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36697, 36686, 36687, 36688, 36689, 36690, 36691, 36693.